Statins and performance

Do Statins slow you down?

8 messages
25/07/2005 at 10:55
An acquaintance is claiming that taking ststins has slowed his running down. I reckon he's just getting older and making excuses for himself.

Does anyone have any experience of the effects of statins on running performance, good or bad.

BO
25/07/2005 at 11:03
This report claims "The most common side effect is muscle pain and weakness, a condition called rhabdomyolysis, most likely due to the depletion of Co-Q10".

I've not had any dealings with statins, but a quick google makes for quite scary reading.
25/07/2005 at 11:08
My RP had considerable problems with this when she was first prescribed statins, so refused to take them! As her cholesterol is pretty high her GP compromised and put her on a more expensive brand, which resolved the problem.
25/07/2005 at 11:28
Nessie and sassie,

Thanks for the prompt response. I'll pass it on. My cholesterol is 6.1 but my GP seems quite laid back about it so at present I'm just modifying my diet a bit. Maybe I should try harder.

BO
25/07/2005 at 11:34
If you don't smoke, don't have a family history of heart problems and aren't obese, I think diet modification would be the best course of action.

Exercise is also a very good way of reducing cholesterol, I believe. :o)
25/07/2005 at 11:42
Thanks Nessie,

I finally gave up smoking 5 years ago when I reached 60 (years not cigaretes per day). My mother died of heart failure with pretty furred up arteries but that was after 94 years of emulating Jack Spratt's wife and there was an infection to complicate matters. Her father died at 58 and had angina and my father died at 78 with what I suspect was a heart attack. He was however a little overweight nad smoked a pipe to excess.

I'll stick to diet modification.

BO
12/05/2009 at 18:28

I have angina but I get it in my arms , a numbness in the elbow area.

I was put on statins and atenenol (beta-blockers). My pulse is now upper 40s instead of upper 50s and my cholesterol was in the 4s before the tests and the pills that followed. I am now heavier because I am so lethargic. The only time I feel well is when I stop taking the tablets. I even get a numb bum after an hour when driving due to reduced circulation due to the pills. I am 59.

Look forward to some answers from readers.

16/05/2009 at 16:06
I believe that quite a high percentage of people prescribed statins do suffer side effects- not sure whether switching brand will help, or whether it's a general effect of the whole class of drug. I guess it depends on the individual level of risk, whether the side effects are worthwhile for the benefits of the drug- definitely worth checking with the GP , if you think the drugs are the cause of the problem- they may have an alternative solution.

We'd love you to add a comment! Please login or take half a minute to register as a free member
8 messages
Previously bookmarked threads are now visible in "Followed Threads". You can also manage notifications on these threads from the "Forum Settings" section of your profile settings page to prevent being sent an email when a reply is made.
Forum Jump  

RW competitions

RW Forums